Due to the weather, some customers may experience late delivery of The Roanoke Times. We apologize for the delay.
Polymyalgia rheumatica is a not-uncommon condition that often is not diagnosed promptly.
Tuesday, August 13, 2013
Q: I recently was diagnosed with what my doctor thought was polymyalgia rheumatica. Although my blood work came back normal, I was put on prednisone anyway, which is doing nothing.
I had been taking simvastatin for many years, and now it is thought that I am having a muscle reaction to the statin. I am off the statin now. How long will it take for the muscle pain to go away, and is there anything I can do in the meantime to lessen it? The pain is in my upper arms and across my chest, and some in my upper legs. The mornings are very painful after sleeping.
Would a trip to a rheumatologist be in order? I used to be very active and am now having problems doing what I like. I swim when I can, but I have not been able to walk much or ride my bike. I am 62.
A: Polymyalgia rheumatica is a not-uncommon condition that often is not diagnosed promptly. Its hallmark is pain and stiffness in the shoulders and upper arms, which is much worse in the morning. A blood test, the ESR, almost always is very elevated, but occasionally it can be normal. However, the condition always (by definition) responds to prednisone, so we can be sure you don’t have it.
Statin drugs can frequently (perhaps 10 percent of the time) cause muscle aches. Myositis — inflammation of the muscle with muscle breakdown — is much less common, occurring about 0.5 percent of the time, and requires stopping the drug. However, muscle aches alone can be problematic and may require changing or stopping the drug.
Of the statins, pravastatin and fluvastatin seem to have the lowest risk of symptoms. The vitaminlike coenzyme Q10 helps some people, but not everybody. Vitamin D may help people, especially if they are vitamin D-deficient, as so many of us are in North America. Once the drug is stopped, 60 percent of people are completely better in one month, and more than 90 percent are better after six months.
Statin drugs also rarely can cause other muscle diseases, so if you aren’t better in a month, a visit to a neurologist or rheumatologist may indeed be helpful.
I have strong and mixed feelings about statins. They reduce risk of heart disease and death in people at high risk of heart disease, especially people who already have it. However, doctors need to consider the possibility of harm from these or any drugs, especially in people whose risk for heart disease is relatively low.
Q: I am on blood pressure medication and check my pressure daily. When I have eaten something with refined sugar, I notice a spike in of my pressure. That seems to be the only difference. No increase with salt intake, just the sugar. Can you explain?
A: In experimental studies, raising blood sugar with IV glucose caused an increase in blood pressure, thought to be from a higher epinephrine level. It also caused markers of inflammation in the blood to go up. The body is complex, and has many pathways, but that is a possible explanation.
Avoiding too much refined sugar is a sound policy, even if it doesn’t make your blood pressure spike. Knowing this about yourself gives you an especially good reason to avoid sugar.
Dr. Keith Roach’s column runs in Tuesday’s Extra.
Weather JournalNew batch of moisture for PM